Antibiotic-associated haemorrhagic colitis: not always Clostridium difficile

BMJ Case Rep. 2017 Jun 14;2017:bcr2017219915. doi: 10.1136/bcr-2017-219915.

Abstract

Antibiotic-associated colitis is a gastrointestinal complication of antibiotic use commonly seen in hospitalised patients, with Clostridium difficile (C. difficile) colitis being the most common type. We present a case of haemorrhagic colitis secondary to Klebsiella oxytoca following self-initiated amoxicillin-clavulanic acid use. An 85-year-old woman presented to the emergency department with abdominal pain and mucobloody diarrhoea. History was notable for an ongoing 5-day course of amoxicillin-clavulanic acid use. The CT scan of her abdomen revealed extensive diffuse thickening of the ascending and transverse colon. Stool culture grew K. oxytoca, an established cause of haemorrhagic colitis. She declined colonoscopy but recovered with withdrawal of all antibiotics and conservative treatment. We should be vigilant to haemorrhagic colitis following antibiotic use which is not always C. difficile related.

Keywords: gastroenterology; infection (gastroenterology).

Publication types

  • Case Reports

MeSH terms

  • Abdominal Pain / etiology
  • Aged
  • Amoxicillin-Potassium Clavulanate Combination / adverse effects
  • Diagnosis, Differential
  • Diarrhea / etiology
  • Enterocolitis, Pseudomembranous / complications
  • Enterocolitis, Pseudomembranous / diagnosis*
  • Enterocolitis, Pseudomembranous / microbiology
  • Female
  • Gastrointestinal Hemorrhage / etiology
  • Humans
  • Klebsiella Infections / complications
  • Klebsiella Infections / diagnosis*
  • Klebsiella Infections / microbiology
  • Klebsiella oxytoca / isolation & purification*
  • Tomography, X-Ray Computed

Substances

  • Amoxicillin-Potassium Clavulanate Combination